Catterick mum speaks of distress after being denied NHS treatment

Danielle Hughes-Francis.

A Catterick Garrison mum with a debilitating illness has spoken of her devastation after being told the NHS treatment she relies on is being withdrawn.

It is believed that around 30 people diagnosed with postural tachycardia syndrome (PoTS) have been sent a letter by NHS York and Scarborough Teaching Hospitals telling them they’ll no longer receive saline fluid infusions that helps ease its symptoms.

The NHS website describes symptoms of PoTS as dizziness or light-headedness; fainting or almost fainting; noticeable heartbeats (heart palpitations); chest pain; shortness of breath; shaking and sweating.

Danielle Hughes-Francis, 38, who was diagnosed in 2015, said she is bedridden without the infusions and struggles to be a mum for her four daughters.

“The biggest debilitating thing for me is I faint regularly,” she said.

“So when I stand up, my body can’t handle it. I just hit the deck basically.

“Before I started having the treatment, I was pretty much bedridden.

“I wasn’t able to be involved with my four kids, I wasn’t able to be a wife, and my mental health was severely bad.

“I was even at the point where I was suicidal, just not wanting to be here anymore.”

But once given the infusions, Mrs Hughes-Francis said she “got her life back”.

“I’m using a wheelchair full time normally, but I was even getting to the point where I was able to walk while pushing my wheelchair and do the school run,” she added.

“I was getting my life back.”

When she received a letter telling her she wouldn’t be able to continue with the treatment from July due to fears it only worked in the short term, Mrs Hughes-Francis said: “I was absolutely devastated.

“I sobbed my heart out all day.

“My eldest daughter, who’s 16, is my young carer and saw the state I was in.

“She saw the letter and cried too.

“It’s helped me so much; to know that it’s being taken away is just absolutely heartbreaking.

“Looking back to how I was before I had my treatment is just awful.”

Clare Clayton, 51, is a full-time carer for her daughter Hannah, 24, who also has PoTS and has been receiving the treatment for almost a year.

When the condition is at its worst, Mrs Clayton has to explain to her daughter who she is due to her brain fog brought on by PoTS.

“She has no sense of who I am or where she is,” Mrs Clayton explained.

“She has a degree of autism too, so trying to console an autistic person in that respect is just awful.

“But the brain fog that causes that has gone since she’s been on this treatment and her energy levels have risen.

“Within a week off the treatment, the headaches return, the dizziness returns, and her hands and feet are purple again.

“It just seemed very unethical that they would deny treatment that works so well for them and gives them their life back.”

Mrs Clayton refutes that the treatment only works in the short-term and has urged the local NHS trust to rethink.

A spokesperson for York and Scarborough Teaching Hospitals NHS Foundation Trust said: “The trust has finite capacity and routinely must prioritise treatments, both for symptom relief and with curative intent, for patients with a wide range of conditions.

“We have carefully considered the clinical rationale for IV fluids for symptom relief for patients suffering from POTS.

“The evidence supporting this treatment only does so as a short-term measure and as such the trust has taken the difficult decision that this treatment can no longer be offered.

“We don’t take these decisions lightly and we are sorry for the inconvenience and distress that this causes for patients.”